A 60-year-old woman had a coronary artery bypass graft (CABG) operation about 18 months ago. The surgery was successful, but the patient is experiencing chest pain on her left side. This is a different pain to that experienced before undergoing the CABG.
The pain is always present. When resting in a chair, without any contact on the left breast area, she has only mild pain. However, anything touching the skin on her left breast precipitates severe pain radiating from the left breast area towards the left axilla. She cannot wear a bra or jewellery that touches the skin to the left of the breastbone. Jewellery containing metal parts will precipitate severe cold pain in the same area.
The coronary graft functions well; there are no signs or symptoms of coronary ischaemia after the successful CABG.
The patient’s general practitioner explained to the patient’s daughter that he is convinced that the patient is suffering from anxiety and psychogenic pain. He offers to prescribe diazepam. The patient is extremely upset by this insinuation.
A. The patient has good reasons to be upset. This is a classic description of persistent postoperative pain caused by the surgical trauma to nerves in the area where the surgeon has cut through tissues to access the area where corrective surgery is needed.
Approximately 25% of patients have persistent postoperative pain unrelated to angina in the year following CABG.1 In a separate study, prevalence was about 10% after two years,2 with around 4% of patients rating their pain as moderate-to-severe.2
A proper evaluation by a cardiologist and an analysis of the patient’s pain condition are necessary. Provided the hypothesis is verified, namely that her pain problem is primarily a neuropathic pain condition, adequate treatment, reassurance and information about the cause of the pain will help her cope.
With such a clear description by the patient of mechanical and cold hypersensitivity and allodynia in a well-defined area to the left of her sternum, I would prescribe a 5% lidocaine patch to be applied to the hypersensitive skin area for at least 12 hours per day. This should dampen touch- and cold-precipitated pain (conveyed by A-beta and A-delta fibres) by blocking the voltage-gated sodium channels (also in C-fibres) of afferent nerves and nerve endings.3
The patch itself will also create a barrier to prevent clothes rubbing the sensitive area or cold, metal-containing jewellery touching the area.
The patient may be a candidate for treatment with the high-concentration (8%) capsaicin patch.3 The capsaicin patch creates a desensitisation and defunctionalisation in nociceptive nerves via the cation-channel receptor TRPV1.3 This defunctionalisation lasts for 12–24 weeks, reducing pain hypersensitivity.3
Use of the capsaicin patch requires either a local anaesthetic application on the area to be treated, or an appropriate dose of a strong opioid administered IV. Otherwise, the burning pain from the initial depolarisation of nociceptors by the TRPV1 agonist capsaicin will be an unforgettably painful experience. Capsaicin is approved for the treatment of postherpetic neuralgia in the US. In many European countries it is also approved for other neuropathic pain states.3
Systemically administered antihyperalgesic drugs should also be considered, for example, tricyclic antidepressants, serotonin-noradrenaline specific reuptake inhibitors and the gabapentinoids. These are effective in some patients, but not all; moreover, they are not free from adverse effects.4 The topically applied drugs mentioned above have few adverse effects, except local skin reactions.3
Date of preparation: May 2015; MINT/PAEU-15001m